Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 108, NWS Goodland, KS

June 1, 2021Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 1, 2021, 4:41 PM MDT for Cheyenne County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2021, 4:41 PM MDT (22:41 UTC)
Expired
Jun 1, 2021, 5:07 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS53 KGLD 012241
SVRGLD
COC017-012345-
/O.NEW.KGLD.SV.W.0108.210601T2241Z-210601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
441 PM MDT Tue Jun 1 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Cheyenne County in east central Colorado...

* Until 545 PM MDT.

* At 440 PM MDT, a severe thunderstorm was located 7 miles east of
  Boyero, or 26 miles south of Flagler, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Cheyenne County in east central Colorado, including the
  following locations... Wild Horse and Aroya.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3897 10316 3901 10306 3862 10277 3861 10317
TIME...MOT...LOC 2240Z 335DEG 20KT 3891 10313 

HAIL...1.25IN
WIND...60MPH
 
$$

Lockhart
1 follow-up statement
635 
WWUS53 KGLD 012307
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
507 PM MDT Tue Jun 1 2021

COC017-012316-
/O.CAN.KGLD.SV.W.0108.000000T0000Z-210601T2345Z/
Cheyenne CO-
507 PM MDT Tue Jun 1 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.

LAT...LON 3897 10316 3901 10306 3862 10277 3861 10317
TIME...MOT...LOC 2304Z 335DEG 20KT 3878 10305 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:04 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 1, 3:04 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
304 PM MDT Tue Jun 1 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 301 PM MDT Tue Jun 1 2021

At the start of the short term period, the CWA is underneath the
base of an upper air trough with an eastward moving upper air ridge
over the western CONUS. At the surface, there is a chance for
isolated rain showers and thunderstorms in the afternoon and evening
hours starting in the western portions of the CWA. Storms that
develop in the far western areas of the CWA have a chance to
become severe as model forecast show some instability with CAPE
values between 1000-1500 J/kg and 0-6km bulk shear around 40 kts.
Possible storm threats look to be large hail up to one inch and
strong wind gusts up to 60 mph. Remainder of the day temperatures
look to be in the upper 60s to lower 70s with light and variable
winds across the CWA.

On Tuesday night, the flow over the CWA looks to turn more northerly
after midnight as the front edge of the upper air ridge makes its
way over the CWA with the trough moving just to the east.
Precipitation chances continue overnight though the severe
thunderstorm threat should pass by the late evening. The coverage
area looks to move more to the areas south of I-70 and taper off
after midnight. Current QPF values with Tuesday's precipitation look
to be around a quarter of an inch in the southwestern portion of the
CWA and lower in outlying areas. Overnight lows look to be between
the middle 40s and lower 50s.

On Tuesday, forecast guidance shows the ridge continuing to move
slowly eastward over the CWA changing the flow aloft more north-
northeasterly. At the surface, the eastern portion of the CWA sees
a chance of patchy fog during the morning hours that could lower
visibilities. After the fog lifts, the far eastern portions see a
slight chance for isolated light rain showers during the afternoon
hours though minimal precipitation accumulation is expected with
these showers. High temperatures on Wednesday looks to continue
the warming trend as they range between the middle to upper 70s
with overnight lows ranging in the upper 40s to lower 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 PM MDT Tue Jun 1 2021

For this long-term forecast package, a relatively quiet period of
weather can be anticipated from Thursday into the weekend. This is
due to a large ridge of high pressure forming over the western
United States. This will leave the High Plains under the influence
of surface high pressure, with any thunderstorm producing shortwave
troughs passing well to the northern of the area, over Canada
instead. This weather pattern will result in very warm temperatures,
perhaps getting into the 90s this weekend, and dry weather. Persist
south winds should allow some dewpoints in the 60s as well, leading
to a more humid weekend. Overall, this weekend looks to bring the
hottest temperatures of the year so far, and perhaps our first dose
of summer weather.

By the end of the weekend and into next week, the ridge of high
pressure over the western US will begin breaking down. A trough of
low pressure will instead replace the ridge. Models are in some
disagreement about what to do with this trough, in terms of how
quickly to move it towards the Plains. Feel comfortable in saying
that thunderstorm chances will increase once again as we go into
next week, but when that'll be is precisely is hard to say. It is
possible though that a shortwave trough moves out ahead of the main
system, most likely Monday evening, and this is likely when severe
weather chances would be highest for this forecast period. Warm
weather looks to persist with south winds dominating the flow, and
could actually have breezy to wind conditions with the warmth and
dry weather. If you are a farmer and looking to have the fields dry
out some, the next 5-7 days look good for you.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jun 1 2021

KGLD begins the TAF period with light winds and VFR conditions
with a broken cloud ceiling around 7 kft. At 02Z, there is a
chance for thunderstorms to be seen in the vicinity of KGLD that
expects to end around 04Z. VFR conditions last throughout the
period for KGLD though there is a low chance for lower visibility
due to foggy conditions starting around 10Z through 13Z.

KMCK sees VFR conditions and light winds at the start of the TAF
period. Around 10Z, visibility expects to drop to around 3SM
causing MVFR conditions until around 13Z when VFR conditions
return as visibility increases.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...RRH
AVIATION...076
Hazardous weather outlook, Jun 1, 10:33 AM MDT, 6 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1033 AM MDT Tue Jun 1 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1033 AM MDT Tue Jun 1 2021 /1133 AM CDT Tue Jun 1 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for severe thunderstorms this evening in
northeast Colorado. Storms will be isolated, but if any develop they
will be capable of producing large hail and damaging winds. Storms are
expected to dissipate along the Colorado and Kansas border area late this
evening.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 1, 2:25 PM MDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
225 PM MDT Tue Jun 1 2021

COZ091-012100-
Kit Carson County CO-
225 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 300 PM MDT...

At 225 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Cope, or 13 miles north of Seibert, moving southeast
at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of northwestern Kit
Carson County.

LAT...LON 3957 10292 3957 10283 3941 10263 3931 10295
      3953 10298
TIME...MOT...LOC 2025Z 331DEG 7KT 3949 10289

Husted
Special weather statement, Jun 1, 2:58 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
258 PM MDT Tue Jun 1 2021

COZ091-012130-
Kit Carson County CO-
258 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY
UNTIL 330 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Seibert, moving south at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Seibert and Vona.

This includes Interstate 70 in Colorado between mile markers 400 and
414.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3946 10295 3946 10281 3926 10269 3925 10298
TIME...MOT...LOC 2058Z 348DEG 9KT 3940 10288

Husted
Local storm report, Jun 1, 3:23 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     FUNNEL CLOUD     12 SSE FLAGLER          39.13N 102.98W
06/01/2021                   KIT CARSON         CO   FIRE DEPT/RESCUE

            VOLUNTEER FIRE FIGHTER REPORTED SEEING A
            FUNNEL CLOUD ABOUT HALFWAY TO THE GROUND.
            LASTED ONLY A FEW MINUTES AND HAS SINCE
            LIFTED.

&&

KAK
Special weather statement, Jun 1, 3:27 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
327 PM MDT Tue Jun 1 2021

COZ091-092-012215-
Kit Carson County CO-Cheyenne County CO-
327 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEYENNE AND SOUTHWESTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 415 PM MDT...

At 327 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Vona to 8 miles northwest of
Kit Carson to 14 miles north of Haswell. Movement was south at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Seibert, Kit Carson, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 404 and
410.

LAT...LON 3869 10317 3869 10316 3879 10317 3899 10305
      3936 10286 3909 10254 3861 10276 3862 10306
      3861 10317
TIME...MOT...LOC 2127Z 349DEG 13KT 3924 10277 3886 10291 3866 10315

Lockhart
Special weather statement, Jun 1, 4:15 PM MDT, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM MDT Tue Jun 1 2021

COZ090-KSZ001-NEZ079-012315-
Yuma County CO-Cheyenne KS-Dundy NE-
415 PM MDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND WESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL 515
PM MDT/615 PM CDT/...

At 415 PM MDT/515 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles northeast of Wray, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wray, Eckley, Haigler, Beecher Island, Vernon, Alvin and Laird.

This includes Highway 385 between mile markers 224 and 257.

LAT...LON 4035 10205 4035 10196 4007 10167 3978 10223
      4010 10250 4041 10205
TIME...MOT...LOC 2215Z 333DEG 15KT 4015 10216

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:25 PM MDTSpecial Weather StatementGLDKit Carson35 min
Jun 1, 2:58 PM MDTSpecial Weather StatementGLDKit Carson32 min
Jun 1, 3:27 PM MDTSpecial Weather StatementGLDCheyenne48 min
Jun 1, 4:07 PM MDTSevere Thunderstorm WarningGLDCheyenne38 min
Jun 1, 4:15 PM MDTSpecial Weather StatementGLDYuma60 min
Jun 1, 5:06 PM MDTSpecial Weather StatementGLDCheyenne39 min
Jun 1, 5:12 PM MDTSpecial Weather StatementGLDKit Carson48 min
Jun 1, 5:15 PM MDTSevere Thunderstorm WarningGLDCheyenne30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.